Topic: Can the COVID Vaccine Affect Your Period?
The COVID-19 vaccine can come with many (totally normal) side effects, like a fever, chills, and muscle pain. So it’s only natural to wonder if it can temporarily influence other aspects of your health, like your menstrual cycle.
First, there’s no reason not to get vaccinated when you have your period; neither the CDC nor the American College of Obstetricians and Gynecologists (ACOG) lists being on your period as a reason to put off the vaccine.
But in terms of how the vaccine affects menstruation in general, some women have taken to social media to talk about how they’re suddenly experiencing heavier-than-normal periods after getting vaccinated.
In a lengthy Twitter thread, University of Illinois associate professor Kate Clancy, PhD, had this to say: “A colleague told me she has heard from others that their periods were heavy post-vax. I’m curious whether other menstruators have noticed changes too? I’m a week and a half out from dose 1 of Moderna, got my period maybe a day or so early, and am gushing like I’m in my 20s again.”
Other people chimed in with their own stories. “I am exactly 1 week after my Moderna 2nd shot and I started a very heavy cycle for me, and im about 2.5 weeks early,” one wrote. “I got the Moderna on the last day of my period. Nine (!!!!) days later another period appeared and has been a nightmare,” commented another.
The personal stories continued. “I am 3 weeks out from my first Moderna shot and started my period in the middle of a [birth control] pack,” one wrote. “That’s never happened to me in 12 years of taking the pill. I never even spot between periods.”
Topic Discussed: Can the COVID Vaccine Affect Your Period?